Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 11, NWS Topeka, KS

May 16, 2000Coffey County, Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 16, 2000, 7:44 AM CDT for Coffey County, Lyon County, Kansas. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 2000, 7:44 AM CDT (12:44 UTC)
Expired
May 16, 2000, 8:15 AM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Coffey County, KS, Lyon County, KS

What was reported inside it

TimeReportWhereRemark
May 16, 8:00 AM CDTHail 0.75Olpe, KS
May 16, 8:05 AM CDTHail 0.88Burlington, KS
May 16, 8:06 AM CDTHail 0.75Gridley, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 409 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
409 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 161245
SVRTOP
KSC031-111-161315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
744 AM CDT TUE MAY 16 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS
  SOUTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 815 AM CDT

* AT 744 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF GRIDLEY...OR ABOUT 17
  MILES SOUTHEAST OF EMPORIA...MOVING EAST AT 55 MPH.

* SOME LOCATIONS AFFECTED...
  GRIDLEY
  JOHN REDMOND RESERVOIR
  BURLINGTON
  LE ROY

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:01 AM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 16, 3:01 AM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
301 AM CDT TUE MAY 16 2000

...MAIN FORECAST PROBLEM IS SEVERE STORM THREAT TONIGHT AND
WEDNESDAY AFTERNOON...

GENERALLY PREFER AN AVN/ETA SOLUTION AS THE NGM IS TOO FAST WITH THE
UPPER LOW AND TOO FAR NORTH WITH THE SURFACE LOW.

ETA/AVN BOTH TRY TO BRING LOWER 60S DEW POINTS INTO NORTHEAST KANSAS
BY 00Z WEDNESDAY.  THIS DOES NOT LOOK TOO UNREASONABLE WITH LOWER
60S DEW POINTS CURRENTLY OVER WESTERN OKLAHOMA.  BOTH ETA AND AVN
LIFT THE WARM FRONT NORTH TO INTERSTATE 70 BY 00Z WEDNESDAY.
FORECAST SOUNDINGS SHOW ONLY A WEAK CAP NORTH OF THE WARM FRONT.
850-700 MB Q-VECTORS IMPLY DECENT UPWARD MOTION ACROSS NORTHEAST
KANSAS THIS EVENING.  MAIN LIMITING FACTOR WILL BE HOW MUCH WARMING
WILL OCCUR NORTH OF THE BOUNDARY...AS 850 MB RELATIVE HUMIDITY
FORECASTS HAVE A FAIR AMOUNT OF MOISTURE OVER NORTHEAST KANSAS.
THINK STORMS WILL DEVELOP LATE THIS AFTERNOON OR EARLY THIS EVENING
ACROSS NORTH CENTRAL AND NORTHEAST KANSAS NORTH OF THE FRONTAL
BOUNDARY.  SHEAR PARAMETERS LOOK VERY IMPRESSIVE AND IF SURFACE
BASED STORMS ARE ABLE TO DEVELOP...THEN SUPERCELLS WOULD BE LIKELY.

AVN/ETA SURGE WARM FRONT THROUGH NORTHEAST KANSAS AFTER MIDNIGHT
WHICH SHOULD EFFECTIVELY CAP OFF THE ATMOSPHERE.  BEST THUNDERSTORM
CHANCES WOULD PROBABLY BE DURING THE EVENING HOURS...AND MAINLY
NORTH OF INTERSTATE 70.

DRYLINE SETS UP ACROSS CENTRAL KANSAS ON WEDNESDAY AS DEEP SURFACE
LOW CRANKS UP NEAR HILL CITY.  THINK AVN AND ETA ARE DRYING OUT THE
ATMOSPHERE AHEAD OF THE DRYLINE TOO MUCH AND THINK DEW POINTS WILL
HOLD IN THE 60S AHEAD OF THE DRYLINE.  WITH VERY WARM LOW LAYERS
TEMPERATURES SHOULD APPROACH 90F ALONG THE DRYLINE...YIELDING CAPES
OF 2000 TO 3000 IN THE MOIST SECTOR.  BOTH ETA AND AVN FORECAST
SIGNIFICANT MID LEVEL COOLING BY 00Z THURSDAY ACROSS CENTRAL
KANSAS.  WITH GOOD CONVERGENCE AND STRONG VERTICAL MOTION FORECAST
ALONG THE DRYLINE...THINK SCATTERED STORMS WILL FIRE ACROSS CENTRAL
KANSAS LATE WEDNESDAY AFTERNOON.  WIND FIELDS ARE FORECAST TO BE
QUITE STRONG WEDNESDAY AFTERNOON...SO SEVERE STORMS ARE ONCE AGAIN
POSSIBLE.

PREFER THE COOLER NGM/FWC GUIDANCE FOR HIGHS TODAY...BUT BOTH
NGM/FWC AND AVN/FAN GUIDANCE LOOK TOO COOL ON WEDNESDAY GIVEN VERY
WARM LOW LEVEL TEMPERATURES.

.TOP...NONE.

58

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:14 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.